Format

Send to

Choose Destination
Clin Toxicol (Phila). 2013 Dec;51(10):1230-4. doi: 10.3109/15563650.2013.849349. Epub 2013 Oct 17.

Delayed bupropion cardiotoxicity associated with elevated serum concentrations of bupropion but not hydroxybupropion.

Author information

1
California Poison Control System, San Francisco Division, University of California , San Francisco, CA , USA.

Abstract

CONTEXT:

Bupropion overdose commonly causes generalized seizures and central nervous system depression. Less commonly, cardiotoxicity has been reported. The toxicity of the parent drug compared to its active metabolite hydroxybupropion is uncertain.

CASE DETAILS:

A 31-year-old man presented to the emergency department with altered mental status after an intentional overdose of bupropion. Three hours after admission he developed status epilepticus requiring intubation, and 13 h after admission he developed marked widening of the QRS complex and prolongation of the QTc interval. Serial serum bupropion levels peaked with the onset of cardiotoxicity (334 ng/mL) and fell into the therapeutic range within 24 h, which coincided with normalization of his ECG intervals. Levels of the metabolite hydroxybupropion peaked later (4302 ng/mL) and remained elevated even after neurological and cardiotoxic symptoms resolved.

DISCUSSION:

Cardiotoxicity appears to be caused primarily by bupropion rather than its active metabolite hydroxybupropion.

PMID:
24131328
DOI:
10.3109/15563650.2013.849349
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center